Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Charleston, WV

February 20, 2002Cabell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Feb 20, 2002, 6:31 PM EST for Cabell County, West Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 6:31 PM EST (23:31 UTC)
Expired
Feb 20, 2002, 7:15 PM EST
In force
44 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Cabell County, WV

What was reported inside it

TimeReportWhereRemark
Feb 20, 6:59 PM ESTHail 1Huntington, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202331
SVRRLX
WVC011-210015-
/NEW.KRLX.SV.W.0038.202328-210015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CABELL COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EST...

* AT 625 PM EST...A RADAR INDICATED A SEVERE THUNDERSTORM NEAR PEA 
RIDGE...MOVING EAST AT 40 MPH.  MARBLE SIZE HAIL WAS REPORTED NEAR 
BARBOURSVILLE.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS 
WINDS AND NEAR DIME SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 3:25 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 20, 3:25 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EST WED FEB 20 2002

...THROUGH THURSDAY...
ENERGY PUULING NORTH SO THE CHANCE OF PRECIPITATION FOR TONIGHT
SHOULD BE EARLY THEN DROP OFF.  WEAK UPPER ENERGY THURSDAY WILL MEAN
A CHANCE OF SHOWERS IN OHIO DURING AFTERNOON.  TEMPERATURES ARE
FORECAST HIGHER TONIGHT AND THURSDAY THEN PREVIOUS AS COLD AIR DOES
NOT REALLY PUSH IN UNTIL THURSDAY NIGHT.

...THURSDAY NIGHT THROUGH THE DAY SATURDAY...
COLD AND UNSTABLE WRAPAROUND FLOW WILL BE SLOW TO MOVE OUT AS UPPER
TROUGH DEEPENS OVER THE EASTERN U.S.. RAIN SHOWERS WILL CHANGE TO
SNOW SHOWERS THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY.  THE BEST
CHANCE FOR SNOW SHOWERS COMES ON FRIDAY...BUT STRENGTHENING SOLAR
RADIATION AND TEMPERATURES REACHING TO ABOVE THE FREEZING MARK IN
MOST PLACES WILL KEEP THE CHANCE OF ANY SIGNIFICANT SNOW
ACCUMULATION DOWN...OF COURSE THE HIGHER ELEVATIONS OF THE MOUNTAINS
WILL HAVE TO BE WATCHED AS THE EVENT DEVELOPS.  HIGH PRESSURE BUILDS
IN SATURDAY WITH SUNSHINE AND WARMER TEMPERATURES RETURNING.

...SATURDAY NIGHT THROUGH WEDNESDAY...
BIG QUESTION FOR THIS TIME PERIOD WILL BE THE EXACT TIMING OF THE
ARCTIC FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION EARLY IN
THE PERIOD.  THE AVN IS FASTER THAN THE MRF WITH THE FRONT MOVING
ACROSS OUR AREA SUNDAY NIGHT AND MONDAY.  AFTER COORDINATING WITH
HPC AND THE OTHER OFFICES IN THE EASTERN REGION NDFD CLUSTER...AGREE
WITH HPC AND WILL ACTUALLY SLOW THE MOVEMENT OF THE FRONT.  CHANCE
POPS OF RAIN SHOWERS SUNDAY NIGHT AND MONDAY LOOK GOOD.  THE PRECIP
WILL CHANGE TO SNOW SHOWERS MONDAY NIGHT AND THEN CONTINUE INTO
TUESDAY.  ANOTHER FEATURE PASSING BY TO THE NORTH WILL RESULT IN THE
CHANCE OF SNOW SHOWERS ACROSS THE NORTH AND IN THE MOUNTAINS.
GUIDANCE LOOKS A LITTLE COOL DURING THE LAST FEW DAYS...SO HAVE
BUMPED TEMPS UP A FEW DEGREES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ AAR/JMV/JH

In the hours before

Special weather statement, Feb 20, 3:32 PM EST, 2 hours 59 minutes before
OHZ066-202130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EST WED FEB 20 2002

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE
AREA THROUGH ABOUT 430 PM.  AS OF 330 PM...THE STORMS WERE MOVING
NORTHEAST 40 TO 45 MPH.  THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS
OF 45 TO 50 MPH...ALONG WITH SMALL HAIL...UP TO AROUND A HALF INCH
IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY..

.END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:13 PM EST, 1 hour 18 minutes before
KYZ102-103-105-OHZ086-087-202300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EST WED FEB 20 2002

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH
EXTREME SOUTHEASTERN OHIO...AND EXTREME NORTHEASTERN KENTUCKY
THROUGH ABOUT 6 PM.  AS OF 5 PM...THE STORMS WERE MOVING NORTHEAST
40 TO 45 MPH.  THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO
45 MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.

.END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:58 PM EST, 33 minutes before
KYZ103-105-OHZ087-WVZ005-006-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EST WED FEB 20 2002

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE
TRI-STATE AREA...INCLUDING HUNTINGTON...THROUGH ABOUT 7 PM.  AS OF
SHORTLY BEFORE 6 PM...THE STORMS WERE MOVING NORTHEAST 40 TO 45
MPH.  THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 45
MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.

.END / TRM / NATIONAL WEATHER SERVICE

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.